Cipro and Levaquin lawsuit filed by consumer group due to poor warnings about risk of tendon injury
The consumer protection group Public Citizen has filed a federal lawsuit against the FDA regarding tendon problems associated with fluoroquinolone antibiotics. They are asking the court to require the federal drug regulators to act on a petition filed 16 months ago requesting that new warnings be added about side effects of antibiotics, such as Cipro and Levaquin, which could increase the risk of tendonitis and tendon ruptures.
Public Citizen is an independent national consumer advocacy organization. They originally filed a petition with the FDA on August 29, 2006 requesting that stronger warnings be issued about Cipro and Levaquin tendon rupture side effects. Last week they filed a federal lawsuit asking the court to require the FDA to act on their petition, in accordance with the Administrative Procedure Act.
The tendon problems could be associated with all antibiotics which are part of the fluoroquinolone family, including:
- Cipro (ciprofloxacin)
- Levaquin (levofloxacin)
- Tequin (gatifloxacin)
- Penetrex (enoxacin)
- Factive (gemifloxacin)
- Maxaquin (lomefloxacin)
- Avelox (moxifloxacin)
- Noroxin (norfloxacin)
- Floxin (Ofloxacin)
- Trovan (trovafloxacin)
The FDA has received reports of at least 336 individuals who experienced a tendon rupture after using Cipro, Levaquin or one of the fluoroquinolone antibiotics. The most common tendon rupture involved the Achilles tendon. In addition, hundreds of other people have experienced tendonitis and other tendon disorders. The numbers are concerning, since drug side effects actually reported to the FDA typically only involve about 1% to 10% of all problems experienced by users.
Public Citizen’s complaint indicates that the FDA has failed to require that the antibiotic manufacturers provide stronger warnings to protect users from the risk of tendon damage. The group argues that if consumers and doctors are made more aware about the potential risk of tendon ruptures, it could lead to earlier intervention and help avoid injuries, as many patients could be switched to another antibiotic if symptoms of a tendon rupture are recognized early.
The current warning labels for Levaquin and Cipro do include indication about potential risk of ruptured tendons, but the information is at the bottom of a list of other side effects on the antibiotics. Public Citizen indicates that the risk of tendon damage should be contained in a “black box warning”, which is the strongest warning that can be placed on a prescription medication. In addition, they argue that those given the antibiotics should receive pamphlets specifically explaining how they should immediately stop using the drugs if they experience pain or inflammation, which could be symptoms before a tendon ruptures.
If you, a friend or family member have suffered tendonitis or a tendon rupture which may be caused by side effects of Levaquin, Cipro or another antibiotic, contact the lawyers at Saiontz & Kirk, P.A. to review your legal rights. Request a free legal consultation.